Search Box

Saturday, July 8, 2017

How to convince people not to take steroids

An article in the NY Post, Cancer eats half of man's face, featured this before and after picture of Tim McGrath, 38, who got synovial sarcoma on his left cheek:


The article also featured this shot of McGrath before he got sick:


McGrath's physique showed a lot of the standard steroid signatures: the well-defined line between his pecs extending all the way to his collarbones, the raised, convex trapezius muscles, and the bulging deltoids. It's possible he's just naturally strong, but I'd guess he was on steroids.

I then Googled "synovial sarcoma steroids" and found this article from Sharecare.com listing the following possible causes of soft tissue sarcomas:

Cholorophenoles
Copper exposure
Androgenic-anabolic steroids
Herbicides
Arsenic
Dioxins
Ionizing radiation
Polyvinyl chloride (PVC)

When I was diagnosed with prostate cancer last year, one course of action the doctors suggested was chemotherapy, which in large part consists of androgen-suppressing drugs. These basically turn you into a eunuch for a while, and it takes a while to recover from their effects. I said no thanks (the prospect of death suddenly seemed less scary at that point).

If androgen suppression is part of regular cancer treatment, anabolic agents must have the opposite effect, allowing a tumor to grow as if it's, well, on steroids.

Nowhere in the article did it say that McGrath had taken steroids, even though the visual indications are fairly compelling.

Obviously, only a tiny percentage of guys who take steroids end up with synovial sarcomas. (And it's always possible McGrath's cancer was caused by exposure to one of those other chemicals.) But there are plenty of other documented risks from steroids, including liver cancer, kidney damage, heart attacks, impotence, and a lowered ability to produce testosterone on your own.

McGrath sounds like an admirable guy from the article (originally published in The Sun). He has an optimistic attitude, and expressed great gratitude to Dr. Chaiyasate for his treatment and to the people who contributed towards the payment of his medical bills. He also said:

“My journey has been long and mostly inconceivable to most, but I have an amazing support group around me and I draw strength from them daily.”

“I have been through something horrific, but if what I’ve gone through can inspire people to live their lives with gratitude for the things they take for granted then it makes what I’ve gone through all worth it."


Inspiring people not to take things for granted is certainly a noble goal. But that's the kind of lesson that people tend to forget in fairly short order. It's hard not to think that McGrath might accomplish more tangible good by warning people about the possible side effects of steroids.

If you want to do that, the picture at the top of this post would certainly be effective.

15 comments:

Anonymous said...

I'm sorry to hear about your cancer, John. I hope your doctor gave you an alternative to chemo.

I didn't know steroids could induce cancer, but I suppose it makes sense seeing as tamoxifen is one cancer drug for women and it blocks the oestrogen receptors - oestrogen also being a steroid. I've just typed in "birth control cancer" into search engine, and am now unsurprised to learn that hormone-based birth control pills can induce cancer.

- Gethin

John Craig said...

Gethin --
Thank you. I wrote about it here:

https://justnotsaid.blogspot.com/2016/01/cancer.html

And here:

https://justnotsaid.blogspot.com/2016/07/adventures-in-cancerland_6.html

I think in most cases it's not the steroid doesn't necessarily cause the cancer, but helps it grow. It's listed as an actual cause of synovial sarcoma, and liver cancer, but I wonder. I once heard that we get cancers in our body every day, and that our immune systems suppress them (and kill them); but if the incipient tumors have steroids to help them grow, that could effectively make the steroids the "cause" of cancer. I don't know.

Smallberries Worldwide said...

I have a friend at work who is about 67. Very physical guy and active. He asked his doctor if it was okay to go on testosterone to improve his ability to workout and do other things better or like when he was younger. His doctor advised strictly against it because he had an enlarged prostate and that supplemental testosterone would make his prostate accelerate in its growth.

Maybe it's related to cancer or could induce cancer.

John Craig said...

Smallberries Worldwide --
I *think* an enlarged prostate is different from prostate cancer (mine was only mildly enlarged when I was diagnosed) but I do think that supplemental testosterone increases the risk of cancer.

Anonymous said...

Wow! Feel badly for the fellow. I will advise my two boys about another thing to avoid, taking steroids.

- Susie Q

LBD said...

Canines also suffer from testosterone related tumors, some breeds being more susceptible than others. Boxers are considered by many vets to be walking tumor factories (many of their tumors are benign) It's one reason neutering is widely recommended.

John Craig said...

Susie Q --
I feel bad for the guy too. From being a handsome guy to looking like a monster, by age 38. He certainly has an admirable attitude though.

Oh, and one more thing:

I like the way you walk
I like the way you talk
I like the way you walk
I like the way you talk
Susie Q

John Craig said...

LBD --
That's interesting. Boxers certainly seem like one of the more "masculine" breeds of dog, between their muscular builds and their more aggressive personalities. I wonder if that tends to be true across the board, i.e. would Neapolitan Mastiffs and Kangals and pit bulls generally be more susceptible to cancer than, say, Pekes or Chihuahuas.

Anonymous said...

I didn't realize that there was such a song called Susie Q. This was a name that my mother would occasionally call me as a child. It popped in my head and just used it to sign off.

- Susan

John Craig said...

Susan --
So that was you (the regular Susan who comments)?

"Susie Q" was a big song, first (just looked it up) released back in '57, re-recorded by Creedence Clearwater in '68.

Anonymous said...

Yep.

Anonymous said...

http://i.ebayimg.com/images/i/400689299732-0-1/s-l1000.jpg
1950s bodybuilders

https://www.evolutionary.org/wp-content/uploads/2014/04/ronnie-coleman-posing.jpg
Ronnie Coleman: now

Gee, what changed?

-Ga

John Craig said...

Ga --
It's actually pretty amazing how unfit some of those 1950's body builders looked. They all looked fairly strong, but had no definition, and all of them were top heavy, as if they never bothered to do squats.

Little known fact: Sean Connery got third in the 1953 Mr. Universe Tall division contest. He certainly never looked like today's body builders, either.

Anonymous said...

This is very presumptuous of you to say thus man got this horrible diagnosis from doing steroids! YOU have absolutely no proof that this man has ever done steroids in his life. For you to write a blog about him and his misfortune and to imply that steroids caused this is BULLSHIT!!! Using someone else's illness to draw attention to your blog is pathetic. How sad for you. Don't pretend to know about someone's life.

John Craig said...

Anon --
Did you not red the post? What I said was:

"It's possible he's just naturally strong, but I'd guess he was on steroids."

and:

"Nowhere in the article did it say that McGrath had taken steroids, even though the visual indications are fairly compelling.
Obviously, only a tiny percentage of guys who take steroids end up with synovial sarcomas. (And it's always possible McGrath's cancer was caused by exposure to one of those other chemicals.)"

That's far from definitively stating he was on steroids. "I'd guess" and "the visual indications are fairly compelling" is not the same as saying "I have proof he was juicing."